PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - July 2012

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative and interesting questions each month. All questions receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

July 2012 Questions:

Will there ever be a "cure" for tinnitus?

Dear Barry,

I realize that a lot of people have tinnitus much worse than I do.  I just wish it would go away as fast as it came. I can't even imagine having this for four decades like you.  Give me a little bit of hope that somebody we’ll find a cure.

Sincerely,

Sharon P.

Dear Sharon,

Tinnitus is a complicated and many-faceted condition. There are unique permutations and variations in each person’s tinnitus that make it very difficult to find a universal cure.

My feeling is a total cure is a long way off but there will be advances in tinnitus management that will reduce tinnitus symptoms and allow people to live a more normal life with chronic tinnitus.

There are two avenues that show promise in actually curing a high percentage of people’s tinnitus. The first one involves placing electrodes inside the brain structure of people with tinnitus and stimulating the brain to counteract tinnitus. A pioneer in this field is Michael Seidman, Md. Dr. Seidman has performed a series of experiments that show the promise of this procedure.

Another approach is through stem cell therapy that will replace lost hair cells and restore hearing to a youthful condition. There have been studies conducted on laboratory mice that are very encouraging.

I hope this is somewhat encouraging for you.

Wishing you quiet times, Barry Keate

Sudden Hearing Loss and Tinnitus

Hi Barry,

I experienced Sudden Hearing Loss (SHL) of my left ear, in the beginning of November of 2011.  That was the actual diagnosis I was told I had by my ENT doctor.  I'm a Family Nurse Practitioner and up until that time had not heard of SHL diagnosis.  Two month after that diagnosis I started experiencing Vertigo and more recently tinnitus. I was then told I more than likely had developed Meniere's disease.

I have read a number of the testimonials on your website and your supplements sound encouraging, however, I would like to know if others who have tried your supplements have also taken it for the actual diagnosis of Sudden Hearing Loss?  I have been to two Otolaryngologists who have given me absolutely no hope. The first of which now wants to send me to still another specialist at Stanford.  I'm starting to wonder, “What is the point of seeing another specialist?”

Do you think given my supposedly permanent hearing loss along of my left ear along with the now frequent vertigo and tinnitus I would be a good candidate for what you are offering?  I feel very discouraged.

Thanks, Susan H.

Dear Susan,

I’m very sorry this happened to you. Sudden Hearing Loss (SHL) is something I’ve heard quite a bit about. It’s fairly rare but well documented and the subject of clinical studies. SHL with Meniere’s disease and vertigo is quite a bit more rare.

I cannot promise you relief from the hearing loss although our products may be helpful for you. I will present to you what I know and you can make up your own mind.

Arches Tinnitus Formula™  (ATF)is helpful for many people with tinnitus. This is supported by over 35 clinical studies from around the world on the ingredients used in our product. Feedback from physicians indicates it provides significant reduction in about 50% of people, less than significant reduction in another 25% and no reduction in 25%. It has to be taken for 3-4 months (4 bottles minimum) before full results can be expected. Best results are found in those who have suffered from tinnitus for less than one year. Although, I experienced a70% reduction of my tinnitus having had it 20 years.

Ginkgo biloba, found in ATF, has been shown to improve hearing in elderly people with presbycusis, or age-related hearing loss. It does not fully restore hearing, of course, but it does reverse hearing loss and restores some degree of hearing. Ginkgo is also helpful for reducing the vertigo associated with Meniere’s disease.

I am not personally aware of people who have ordered our products specifically for Sudden Hearing Loss. However, we do not discuss causes with the great majority of our customers so there may very well be some. I would appreciate hearing from any of our reader/customers with SHL and their experience (good or bad) with ATF.

Wishing you quiet times, Barry Keate

Knee Surgery Meds Lead to Tinnitus

Hi Barry,

I’ve had tinnitus for almost a year now. I’ve been to two ear doctors with no real answers other than it was an allergic reaction to prescribed meds. I had surgery last year (my first surgery ever) on July 21st.  On July 23rd, in the evening, I had a sudden onset of super loud high-pitched ringing in both ears.  So loud that I could not hear the ice machine motor (used for my ACL surgery) running right next to my bed.

I called my doctor the next day and he told me to stop taking the Naproxen.  I did stop immediately.  I had only been taking it for two days, but had been taking Advil, too. The nurses at the hospital told me to take Advil, with the Percocet and Naproxen, to stay ahead of the pain.  I think, in hindsight, I would have preferred the pain.

Anyway, one doctor told me he thought it was a reaction to the anesthesia.  Another said it was a reaction to the Naproxen.  I’m not sure which it was.  In any case, everything I have read says, for the most part, that usually if it’s an allergic reaction to meds, it will decrease once the meds are out of your system.  In my case, it is still very prominent (although less so with your Tinnitus Formula), but still loud enough to bother me when I’m in a quiet room.  If there is noise around me, I don’t really notice it so much.  Some days are better; some worse.

To my question, in your experience, are there cases where it never goes away when it’s a reaction to a medication?  Is there a chance of it getting worse?  I will never take Naproxen or Aleve again and I always now tell doctors I am allergic to them.

Thank you for your formula.  I got off it a couple of months ago just because I forgot to order more and my ringing increased immensely.  Once I was back on, it quieted down somewhat.

Thank you again,

Carol  H.

Dear Carol,

I’m very sorry this happened to you. Naproxen (trade name Aleve) is known to be ototoxic and should not be prescribed without a warning and precautions taken. Studies show Naproxen causes hearing loss in 3% of those who take it and tinnitus in 9%. Unfortunately, many doctors are unaware of the dangers caused by many prescription medications.

I do not think your tinnitus will get worse; the worst is over. However, I wish I could be encouraging about improvement but I simply don’t know. It depends on your auditory response to the insult from the medication. Here’s hoping you will get significant improvement in the near future.

I should mention that Advil, which is ibuprofen, should also be avoided. Ibuprofen can cause an increase in tinnitus although the increase is typically short lived. I found out the hard way that even an over-the-counter 200 mg dose of ibuprofen can send my tinnitus through the roof for 4-6 hours.

The good news is Arches Tinnitus Formula™ is helpful for reducing your sound level. Hopefully, over time, it will reduce it even further.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.